Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Phoenix, AZ

October 23, 2018Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 23, 2018, 2:01 PM MST for Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2018, 2:01 PM MST (21:01 UTC)
Expired
Oct 23, 2018, 2:28 PM MST
In force
27 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS55 KPSR 232101
SVRPSR
AZC021-232145-
/O.NEW.KPSR.SV.W.0103.181023T2101Z-181023T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
201 PM MST TUE OCT 23 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 245 PM MST.

* At 200 PM MST, a severe thunderstorm was located over Queen Valley,
  or 12 miles west of Superior, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Superior, Florence Junction, Queen Valley and Boyce Thompson
  Arboretum.

* This includes the following highways...
  US Highway 60 between mile markers 208 and 228.
  AZ Route 79 between mile markers 145 and 150.
  AZ Route 177 near mile marker 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3322 11144 3340 11135 3334 11106 3309 11119
TIME...MOT...LOC 2100Z 293DEG 6KT 3329 11132 

HAIL...1.00IN
WIND...60MPH
 
$$

AD
2 follow-up statements
059 
WWUS55 KPSR 232108
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
208 PM MST TUE OCT 23 2018

AZC021-232145-
/O.CON.KPSR.SV.W.0103.000000T0000Z-181023T2145Z/
Pinal AZ-
208 PM MST TUE OCT 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR PINAL COUNTY...

At 208 PM MST, a severe thunderstorm was located over Queen Valley,
or 11 miles west of Superior, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Superior, Florence Junction, Queen Valley and Boyce Thompson
Arboretum.

This includes the following highways...
US Highway 60 between mile markers 208 and 228.
AZ Route 79 between mile markers 145 and 150.
AZ Route 177 near mile marker 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3322 11144 3340 11135 3334 11106 3309 11119
TIME...MOT...LOC 2108Z 293DEG 6KT 3328 11130 

HAIL...1.00IN
WIND...60MPH
 
$$

AD
214 
WWUS55 KPSR 232128
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
228 PM MST TUE OCT 23 2018

AZC021-232138-
/O.CAN.KPSR.SV.W.0103.000000T0000Z-181023T2145Z/
Pinal AZ-
228 PM MST TUE OCT 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3322 11144 3340 11135 3334 11106 3309 11119
TIME...MOT...LOC 2126Z 293DEG 6KT 3327 11126 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:04 PM MST, 57 minutes earlier.

Area forecast discussion, Oct 23, 1:04 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
104 PM MST Tue Oct 23 2018

.SYNOPSIS...
Another weather disturbance moving through the region today will
bring isolated showers and thunderstorms to the eastern portion of
Phoenix and scattered to widespread showers and thunderstorms
with a few being severe east of Phoenix. Drier conditions will
then move into the region starting Wednesday with temperatures
remaining near normal before a warming trend into the weekend.

&&

.DISCUSSION....

A shortwave embedded in the westerly flow is currently moving
through our area. This has triggered showers and thunderstorms in
the higher terrain east of Phoenix and is expected to continue
through the early evening. A look at the SPC mesoanalysis reveals
a 1500 J/kg axis of MLCAPE extending from Tucson into eastern
Maricopa County this afternoon. The western edge of this axis is
very sharp, with values falling to near 0 J/kg near Yuma and La
Paz Counties. In addition to the CAPE over the eastern portions
of our CWA, the effective bulk shear is around 25 to 30 kts which
will be conducive for organized convection and possibly severe
storms producing large hail and strong winds. It is not entirely
out of the question to see splitting supercells this afternoon,
much like what was observed on Sunday. Given the strong south-
southwesterly steering flow aloft (around 20 kts), expecting
storms to be rather fast moving limiting our flash flooding
threat. However, as with any day with thunderstorms in our area,
we cannot completely rule out flash flooding, especially for
training cells.

The shortwave will exit our area this evening with most storm
activity ending around 03Z and nearly all activity around 05Z.
Drier westerly flow is forecast behind this shortwave effectively
shutting off all precipitation chances late tonight. Surface dew
points will gradually drop through tomorrow with clear skies and
highs near seasonal normals for Wednesday. Additionally, little
synoptic forcing will give way to very light winds that will
follow the typical diurnal patterns.

West to northwesterly flow aloft will continue into Friday before
more pronounced ridging builds in for the weekend. All in all,
this will bring a gradual warming trend through Sunday with
continued clear skies and light winds. Temperatures will be
nearing the 90 degree mark for Sunday in south-central Arizona,
with widespread low 90s in SE California.

All global models and ensembles are in excellent agreement of
ridging this weekend with details becoming more convoluted as we
move into next week. In general, the ridge does appear to shift
off to our east and be replaced by troughing of some sort early
next week. At this point, it is unclear whether or not this will
bring any precipitation to our area but a downward trend in
temperatures after Sunday does look to be a safe bet.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Mostly moderate to occasionally gusty easterly component winds can
be expected for most of the afternoon and early evening with gusts
from 15kt up to 28kt.  The stronger gusts will be associated with
isolated to occasionally scattered afternoon and early evening
showers and thunderstorms. The showers and storms are forecast to
end or exit the area by 02-03Z this evening. Expect partly to
occasionally mostly cloudy  skies this afternoon with SCT-BKN low
clouds from 6-8kft. For later tonight and tomorrow morning expect
light easterly winds and partly cloudy skies with FEW-SCT low and
high clouds from 6-8kft and 20-25kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

With no aviation concerns during the period expect light northerly
winds to prevail through the region. This evening the light winds at
KIPL will turn to the west.  Then by the early morning hours the
winds at KBLH should become light and variable as BKN high cloud
CIGS move into the area at 25kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:

Drier conditions and gradually lowering humidities will return
during the period with high pressure returning to the area by the
weekend. With a slight warming trend expect near normal high
temperatures to rise above normal by Saturday. Warmest deserts could
reach the low to mid 90s by Sunday. Min RH values less than 20
percent in SE CA on Thursday will gradually spread east into SW AZ
and western Maricopa county by the weekend with higher RH in the
eastern half of the region. Winds are forecast to remain mostly
light during the period. Overnight recovery will be fair to
occasionally good in SE CA and good to excellent elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Wilson
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle/CB

In the hours before

Special weather statement, Oct 23, 1:23 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
123 PM MST TUE OCT 23 2018

AZZ553-555-232115-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
123 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
215 PM MST...

At 123 PM MST, Doppler radar was tracking a strong thunderstorm near
Magma, or 9 miles north of Coolidge, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magma and San Tan Valley.

This includes AZ Route 79 between mile markers 141 and 142.

LAT...LON 3330 11153 3313 11134 3305 11158 3313 11166
TIME...MOT...LOC 2023Z 231DEG 6KT 3312 11155

Wilson
Local storm report, Oct 23, 1:37 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
137 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FLORENCE                33.03N 111.39W
10/23/2018  E0.25 INCH       PINAL              AZ   EMERGENCY MNGR

            PINAL COUNTY EM REPORTS QUARTER-INCH HAIL.

&&

WATERS
Local storm report, Oct 23, 1:42 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
142 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             APACHE JUNCTION         33.42N 111.55W
10/23/2018  E1.00 INCH       PINAL              AZ   PUBLIC

            PHOTO FROM TWITTER OF HAILSTONE FROM APACHE
            JUNCTION.

&&

WATERS
Special weather statement, Oct 23, 1:56 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
156 PM MST TUE OCT 23 2018

AZZ547-556>558-232145-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
156 PM MST TUE OCT 23 2018

...SPECIAL WEATHER STATEMENT...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 10 miles southeast of Sugarloaf Mountain, moving
northeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Roosevelt, Canyon Lake, Punkin Center, Tonto Basin, Tonto National
Monument, Roosevelt Dam, Four Peaks, Apache Lake and Tortilla Flat.

This includes AZ Route 188 between mile markers 238 and 266.

LAT...LON 3391 11128 3380 11115 3377 11102 3373 11096
      3369 11095 3347 11137 3360 11152 3392 11132
TIME...MOT...LOC 2056Z 222DEG 19KT 3360 11139

AD
Local storm report, Oct 23, 1:57 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
157 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             7 E QUEEN CREEK         33.25N 111.53W
10/23/2018  E0.75 INCH       PINAL              AZ   PUBLIC

            TWEET SHOWING HAIL IN NORTH SAN TAN VALLEY.

&&

WATERS
Special weather statement, Oct 23, 1:58 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM MST TUE OCT 23 2018

AZZ552-555-558-232145-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
158 PM MST TUE OCT 23 2018

...SPECIAL WEATHER STATEMENT...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm over
Queen Valley, or 12 miles west of Superior, moving east at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Superior, Florence Junction, Queen Valley, Boyce Thompson Arboretum
and Gold Camp.

This includes the following highways...
US Highway 60 between mile markers 208 and 228.
AZ Route 79 between mile markers 146 and 150.
AZ Route 177 between mile markers 164 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 11106 3313 11111 3312 11114 3321 11143
      3342 11137
TIME...MOT...LOC 2058Z 291DEG 6KT 3329 11132

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:46 AM MSTSpecial Weather StatementPSRGila14 min
Oct 23, 3:41 AM MSTSpecial Weather StatementPSR34 min
Oct 23, 6:28 AM MSTSpecial Weather StatementPSRGila47 min
Oct 23, 9:35 AM MSTSpecial Weather StatementPSRGila25 min
Oct 23, 11:14 AM MSTSpecial Weather StatementPSR46 min
Oct 23, 1:02 PM MSTSpecial Weather StatementPSRPinal28 min
Oct 23, 1:22 PM MSTSpecial Weather StatementPSRPinal38 min
Oct 23, 1:23 PM MSTSpecial Weather StatementPSRPinal52 min
Oct 23, 1:27 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Oct 23, 1:52 PM MSTAreal Flood AdvisoryPSRPinal70 min
Oct 23, 1:56 PM MSTSpecial Weather StatementPSRGila49 min
Oct 23, 1:58 PM MSTSpecial Weather StatementPSRPinal47 min
Oct 23, 2:07 PM MSTSpecial Weather StatementPSR38 min
Oct 23, 2:31 PM MSTSpecial Weather StatementPSR44 min
Oct 23, 2:56 PM MSTSpecial Weather StatementPSR49 min
Oct 23, 2:58 PM MSTSpecial Weather StatementPSRPinal47 min
Oct 23, 3:06 PM MSTSpecial Weather StatementPSR39 min
Oct 23, 3:26 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Oct 23, 3:31 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal59 min
Oct 23, 3:39 PM MSTDust Storm WarningPSRMaricopa, Pinal51 min
Oct 23, 3:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 23, 3:54 PM MSTSpecial Weather StatementPSR51 min
Oct 23, 4:05 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal55 min
Oct 23, 4:07 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 23, 4:11 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Oct 23, 4:16 PM MSTSpecial Weather StatementPSRMaricopa44 min
Oct 23, 4:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Oct 23, 4:23 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Oct 23, 4:30 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 23, 4:42 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 23, 4:56 PM MSTSpecial Weather StatementPSRMaricopa49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.